Drug warning: Increase in suspected opioid overdoses

Shutterstock

Issued: Wednesday, October 16, 2019


There are multiple reports of a potent substance circulating in Greater Sudbury. This has led to an increase in suspected opioid overdoses.

§  Street drugs may be cut or mixed with substances such as fentanyl. Fentanyl can come in a variety of colours and consistency. Even a very small amount can cause an overdose.

§  Use of these substances may lead to the increased risks of an overdose.

§  Multiple doses of naloxone may be needed to reverse an overdose.

§  Overdoses can be fatal. An overdose occurs when a person uses more of a substance, or combination of substances, than their body can handle.

Prevent opioid overdoses/save lives:

§  Avoid using drugs when you are alone. If this is not possible, ask a friend to check in on you.

§  When using drugs with a friend, do not use at the same time.

§  When switching substances or if you have not used in a while, start with a lower dose.

§  Carry a naloxone kit.

§  Use multiple doses of naloxone as needed.

§  Call 911 if you suspect an overdose.

§  Avoid mixing drugs, including prescribed, over the counter and illegal drugs.

§  Avoid drinking alcohol while using other drugs.

Overdose symptoms include:

§  blue lips or nails

§  dizziness and confusion

§  the person can’t be woken up

§  choking, gurgling or snoring sounds

§  slow, weak or no breathing

§  drowsiness or difficulty staying awake

Please distribute this information widely to help share the message.

For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau ACCESS Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.